Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 68, NWS Paducah, KY

May 2, 2011Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at May 2, 2011, 10:06 PM CDT for Mississippi County, New Madrid County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2011, 10:06 PM CDT (03:06 UTC)
Expired
May 3, 2011, 10:00 AM CDT
In force
12 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Unknown

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 62 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WGUS53 KPAH 030306
FFWPAH
MOC133-143-031500-
/O.NEW.KPAH.FF.W.0068.110503T0306Z-110503T1500Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR THE BIRDS POINT NEW MADRID FLOODWAY LEVEE 
ON THE MISSISSIPPI RIVER FOR PARTS OF MISSISSIPPI AND NEW MADRID 
COUNTIES. 

* UNTIL 1000 AM CDT TUESDAY

* AT 1004 PM CDT...THE U.S. ARMY CORPS OF ENGINEERS REPORTED THAT 
THE BIRDS POINT NEW MADRID FLOODWAY HAS BEEN ACTIVATED. FLOODWATERS 
WILL SPREAD OVER THE FLOODWAY OVERNIGHT. 

THE FLOODWAY HAS BEEN EVACUATED. BECAUSE OF EMERGENCY MANAGEMENT 
OPERATIONS...PLEASE CHECK WITH LOCAL AUTHORITIES IF TRAVELING NEAR 
THIS AREA. DO NOT DRIVE AROUND BARRIERS!

LAT...LON 3651 8947 3655 8948 3657 8954 3698 8918
      3699 8912 3688 8912 3683 8917 3677 8912
      3676 8917 3673 8920 3666 8917 3662 8920
      3659 8920 3657 8925 3663 8933 3663 8936
      3651 8941

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:21 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, May 2, 2:21 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT MON MAY 2 2011

.DISCUSSION...
MAJOR CONCERN WITH THIS PACKAGE CONTINUE TO BE POPS AND ESPECIALLY
QPF WITH ONGOING SYSTEM AND ASSOCIATED CATASTROPHIC FLOODING ACROSS
A GOOD PORTION OF OUR CWA.

A NE-SW ORIENTED FRONTAL BOUNDARY REMAINS STATIONARY OVER THE
SOUTHEAST CORNER OF OUR CWA. SHOWERS AND SCATTERED THUNDERSTORMS
CONTINUE TO STREAM NORTHEAST ACROSS THE LOWER OHIO VALLEY AS
RIPPLES OF UPPER LEVEL ENERGY TRACK NORTHEAST ACROSS THE SAME
AREA...AND THIS SCENARIO WILL CONTINUE THROUGH TONIGHT.

WITH MID LEVEL (700-500MB) FRONTOGENETICAL FORCING COMBINED WITH
WARM RAIN PROCESSES MAKING THE QPF PRODUCTION EXTREMELY
EFFICIENT... WIDESPREAD HEAVY RAINFALL IS EXPECTED TO CONTINUE
OVER MOST OF THE AREA THROUGH THE NIGHT. WITH NO SIGNIFICANT
SYNOPTIC CHANGES EXPECTED THROUGH THE REST OF THE EVENT...FOR THIS
EVENING AND OVERNIGHT...BUMPED FORECAST QPF A FEW NOTCHES ABOVE
HPC GUIDANCE.

TUESDAY MORNING THE MAIN AXIS OF THE H5 TROF ASSOCIATED WITH THIS
SYSTEM WILL BEGIN TO MOVE EASTWARD ACROSS THE QUAD STATE REGION
WHICH WILL PUSH THE AFOREMENTIONED BOUNDARY OFF TO THE EAST...THUS
ENDING THE PRECIP FROM WEST TO EAST. EVEN THOUGH RAIN WILL HAVE
FINALLY ENDED...RIVER LEVELS WILL REMAIN AT UNPRECEDENTED LEVELS
THROUGH MOST OF THE WEEK.

HIGH PRESSURE IN THE WAKE OF THIS SYSTEM SHOULD KEEP THE REGION
DRY WITH NEAR NORMAL TEMPERATURES THROUGH WEDNESDAY NIGHT. THE
NEXT CHANCE OF PRECIP IS ON THURSDAY AND THURSDAY NIGHT AS A WEAK
FRONTAL SYSTEM PUSHES ACROSS THE REGION BUT AT THIS TIME PRECIP
AMOUNTS ARE EXPECTED TO BE LIGHT.

AFTER A BRIEF RESPITE ON FRIDAY...PRECIP ENTERS THE FORECAST AGAIN
FRIDAY NIGHT AS THE NEXT FRONT APPROACHES THE AREA. AS THE SLOW
MOVING SYSTEM CROSSES OUR CWA THERE WILL BE CHANCES FOR PRECIP
THROUGH SUNDAY...BUT AGAIN ONLY LIGHT AMOUNTS EXPECTED AT THIS
TIME.

MODELS NOT IN GOOD AGREEMENT BEYOND MONDAY...SO FOR THE TIME
BEING WILL JUST GO WITH 14 POPS.

&&

.AVIATION...
WITH THE BOUNDARY STILL CLOSE TO THE TAF SITES AND ANOTHER WAVE OF
PRECIPITATION MOVING BACK IN THIS AFTERNOON AND THIS
EVENING...UPPER IFR/LOWER MVFR CEILINGS AND MVFR VISIBILITIES WILL
DOMINATE THROUGH A MAJORITY OF THE FORECAST PERIOD. DO NOT PLAN TO
RETURN TO VFR CONDITIONS UNTIL AFTER 13Z-14Z TUESDAY FOR KCGI/KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

KES/JAP
Hazardous weather outlook, May 2, 3:19 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT MON MAY 2 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-032030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
319 PM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WILL CONTINUE TO STREAM NORTHEAST ACROSS THE
QUAD STATE REGION THIS EVENING AND OVERNIGHT. ANOTHER ONE TO ONE
AND A HALF INCHES OF RAIN WILL BE POSSIBLE OVER MOST OF THE AREA
BY TUESDAY MORNING.

THE FLOODING SITUATION THROUGHOUT THE REGION WILL CONTINUE TO
DETERIORATE THROUGH TONIGHT. SIGNIFICANT FLOODING PROBLEMS PERSIST
ACROSS MUCH OF THE QUAD STATE AREA. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST DAILY FROM THURSDAY
THROUGH THE UPCOMING WEEKEND. AT THIS TIME...SEVERE WEATHER IS
NOT ANTICIPATED. BRIEF...LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE...BUT EXTENDED PERIODS OF HEAVY RAINFALL IS NOT EXPECTED
AT THIS TIME.

MODERATE TO MAJOR AND EVEN RECORD FLOODING WILL PERSIST FOR MUCH
OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL
AMOUNTS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:58 AM CDTAreal Flood WarningPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 days
May 3, 9:54 AM CDTFlash Flood WarningPAHMississippi, New Madrid30 hr
May 3, 11:39 AM CDTFlash Flood WarningPAHButler, Stoddard, Wayne3 days
May 3, 5:57 PM CDTAreal Flood WarningPAHNew Madrid12 hr

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.